Alert archive / Michigan / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 79, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2014, 4:44 PM EDT for Gratiot County, Montcalm County, Michigan. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2014, 4:44 PM EDT (20:44 UTC)
- Expired
- Jul 27, 2014, 5:45 PM EDT
- In force
- 61 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gratiot County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 89 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:00 PM EDT | HAIL 0.25 | Alma, MI | |
| Jul 27, 5:00 PM EDT | HAIL 1 | Alma, MI | |
| Jul 27, 5:18 PM EDT | HAIL 0.5 | Alma, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:39 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
966
WUUS53 KGRR 272044
SVRGRR
MIC057-117-272145-
/O.NEW.KGRR.SV.W.0079.140727T2044Z-140727T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT SUN JUL 27 2014
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRATIOT COUNTY IN CENTRAL MICHIGAN...
NORTHEASTERN MONTCALM COUNTY IN CENTRAL MICHIGAN...
* UNTIL 545 PM EDT
* AT 443 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELM HALL...
AND MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALMA... ASHLEY... ITHACA...
FERRIS TWP... VESTABURG... SEVILLE TWP...
LAFAYETTE TWP... FOREST HILL... ELM HALL...
NORTH STAR... ELWELL... RIVERDALE...
SUMNER... WHEELER... ST. LOUIS...
BRECKENRIDGE... LANGPORT... BEEBE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4314 8437 4330 8496 4347 8493 4347 8436
TIME...MOT...LOC 2044Z 284DEG 23KT 4336 8484
HAIL...1.00IN
WIND...60MPH
$$
MEADE1 follow-up statement
290
WWUS53 KGRR 272114
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SUN JUL 27 2014
MIC057-117-272145-
/O.CON.KGRR.SV.W.0079.000000T0000Z-140727T2145Z/
GRATIOT MI-MONTCALM MI-
514 PM EDT SUN JUL 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONTCALM AND GRATIOT COUNTIES UNTIL 545 PM EDT...
AT 512 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ALMA...AND
MOVING EAST AT 25 MPH. QUARTER SIZE HAIL WAS REPORTED AROUND ALMA
WITH THIS STORM.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALMA... ASHLEY... ITHACA...
FERRIS TWP... VESTABURG... SEVILLE TWP...
LAFAYETTE TWP... FOREST HILL... ELM HALL...
NORTH STAR... ELWELL... RIVERDALE...
SUMNER... WHEELER... ST. LOUIS...
BRECKENRIDGE... LANGPORT... BEEBE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4314 8437 4330 8496 4347 8493 4347 8436
TIME...MOT...LOC 2114Z 265DEG 23KT 4337 8460
HAIL...1.00IN
WIND...60MPH
$$
MJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:24 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 27, 3:24 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT SUN JUL 27 2014
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 314 PM EDT SUN JUL 27 2014
A LOW PRESSURE SYSTEM WILL SETTLE IN OVER ONTARIO THIS WEEK. THIS
SYSTEM WILL ACT TO KEEP THE WEATHER COOLER THAN NORMAL FOR MUCH OF
THE REGION THIS WEEK. IN ADDITION THERE WILL BE SOME SHOWERS AND
THUNDERSTORMS...ESPECIALLY DURING THE DAYTIME. TEMPERATURES MAY
APPROACH MORE NORMAL VALUES FOR NEXT WEEKEND AS THIS SYSTEM IS
EXPECTED TO WEAKEN.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 314 PM EDT SUN JUL 27 2014
NO MAJOR CHANGES TO THE FORECAST. STORMS WILL PUSH THROUGH THE
REGION THIS AFTERNOON AND EVENING. AFTER MIDNIGHT IT LOOKS LIKE
THE MAIN FOCUS FOR PRECIPITATION WILL BE PUSHING EAST OF THE
REGION. LITTLE IN THE WAY OF INSTABILITY EXISTS THEN...SO I WENT
WITH MAINLY SHOWERS.
WITH COLD POOL ALOFT AND CYCLONIC UPPER FLOW WE SHOULD SEE MAINLY
AFTERNOON THUNDERSTORMS POPPING UP TUESDAY. MID LEVEL HEIGHTS FALL
DURING THE AFTERNOON AND THE FORECAST SOUNDINGS SHOW AFTERNOON
INSTABILITY. WILL KEEP THE THUNDER RISK GOING.
.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 314 PM EDT SUN JUL 27 2014
THE UPPER LOW PERSIST THROUGH MID WEEK. THAT COMBINED WITH DAYTIME
HEATING WILL LEAD TO MAINLY AFTERNOON INSTABILITY. I FEATURED
SCT/WDLY SCT STORMS TO START THE EXTENDED PERIOD WED AND THU. FOR
FRI AND SAT...MID LEVEL HEIGHTS RISE...SO SOMEWHAT OF A LESSER
RISK FOR STORMS THEN. OTHERWISE IT LOOKS LIKE A MAINLY COOLER THAN
NORMAL PERIOD AND UNSETTLED AT TIMES.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 103 PM EDT SUN JUL 27 2014
SCATTERED TSTMS ARE EXPECTED THROUGH 22-23Z WITH MAINLY MVFR CIGS.
IF/WHEN ANY STRONGER CELLS IMPACT A TERMINAL... LOOK FOR BRIEF IFR
CONDITIONS IN HEAVY RAIN. SOME HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE. A FEW RAIN SHOWERS WILL LINGER THIS EVENING... FOLLOWED BY
LOWERING CIGS FROM NORTH TO SOUTH LATER THIS EVENING. WILL GO WITH
MVFR CIGS TONIGHT ALTHOUGH IFR CIGS CANNOT BE RULED OUT. ON MONDAY
THE CIGS SHOULD GRADUALLY LIFT TO VFR LEVELS BY NOON ALTHOUGH GUSTY
NORTH SFC WINDS TO 20 KNOTS ARE LIKELY.
&&
.MARINE...
ISSUED AT 314 PM EDT SUN JUL 27 2014
WINDS BECOME NORTHERLY BEHIND THE FRONT FOR TONIGHT AND THEY WILL
INCREASE CONSIDERABLY. THAT COMBINED WITH COLD AIR ADVECTION WILL
BUILD THE WAVES TO OVER 4 FEET. WILL KEEP THE CURRENT SET OF
HEADLINES GOING.
&&
.HYDROLOGY...
ISSUED AT 314 PM EDT SUN JUL 27 2014
STORMS SHOULD KEEP MOVING ALONG THIS EVENING...SO WIDESPREAD HEAVY
BASIN RAINFALLS ARE NOT EXPECTED. LOCAL DOWNPOURS COULD LEAD TO
MORE THAN AN INCH OF RAIN IN AN HOURS TIME. THUS THE MAIN HYDRO
RISK FROM THIS SITUATION WILL BE URBAN AND POOR DRAINAGE FLOODING
THIS EVENING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT FROM MONDAY MORNING THROUGH MONDAY
EVENING FOR MIZ037-043-050-056-064-071.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 6 AM EDT TUESDAY
FOR LMZ844>849.
&&
SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...MJS
AVIATION...MEADE
HYDROLOGY...MJS
MARINE...MJSHazardous weather outlook, Jul 27, 2:45 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 245 PM EDT SUN JUL 27 2014 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280945- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 245 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY MAINLY EAST OF A LINE FROM NEAR CADILLAC SOUTHWARD THROUGH MUSKEGON. BY 700 PM. THE MAIN AXIS OF STORMS SHOULD BE TRACKING EAST OF LANSING AND JACKSON. LARGE HAIL LOOKS TO BE THE MAIN RISK WITH GREATER THAN GOLFBALL SIZE POSSIBLE IN THE STRONGEST STORMS. ISOLATED GUSTS OVER 60 MPH POSSIBLE. AN ISOLATED TORNADO COULD OCCUR. THE MAIN STORM MOTION WILL BE EAST AT AROUND 30 MPH. FREQUENT LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. LMZ844>849-280945- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 245 PM EDT SUN JUL 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG TO EVEN SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY OVER LAKE MICHIGAN. WINDS IN EXCESS OF 35 KNOTS...LARGE HAIL AND CLOUD TO WATER LIGHTNING ARE ALL POSSIBILITIES. WINDS AND WAVES WILL INCREASE TONIGHT BEHIND A COLD FRONTAL PASSAGE. WAVES WILL BUILD INTO THE 4 TO 7 FOOT RANGE IN MANY AREAS POSING A HAZARD TO SMALLER CRAFT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHERLY WINDS AND LARGE WAVES WILL CONTINUE MONDAY AND MONDAY NIGHT POSING A HAZARD TO BOTH SWIMMERS AND BOATERS. THE LARGEST WAVES WILL BE FOUND FROM HOLLAND SOUTH DOWN THE SHORE WHERE WAVES MAY REACH THE 5 TO 8 FOOT RANGE AT TIMES MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY. DUKE MJS
In the hours before
Local storm report, Jul 27, 4:26 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EDT SUN JUL 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL PORTLAND 42.87N 84.90W
07/27/2014 M0.25 INCH IONIA MI PUBLIC
DELAYED REPORT OF PEA SIZE HAIL IN PORTLAND
RECEIVED VIA SOCIAL MEDIA
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jul 27, 4:30 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT SUN JUL 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 1 E MOUNT PLEASANT 43.60N 84.77W
07/27/2014 E50 MPH ISABELLA MI TRAINED SPOTTER
ESTIMATED WIND GUST AT CMU CAMPUS RELAYED
VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jul 27, 4:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
432 PM EDT SUN JUL 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 3 N DORR 42.77N 85.72W
07/27/2014 M0.25 INCH ALLEGAN MI AMATEUR RADIO
PUBLIC REPORT RELAYED BY HAM RADIO
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jul 27, 4:37 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT SUN JUL 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 W ZEELAND 42.82N 86.07W
07/27/2014 E0.25 INCH OTTAWA MI TRAINED SPOTTER
SPOTTER STATED MOSTLY PEA SIZE HAIL AND
MAYBE A FEW THAT WERE SLIGHTLY BIGGER (EST).
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jul 27, 4:39 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT SUN JUL 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 3 N ALAMO 42.41N 85.70W
07/27/2014 E60 MPH KALAMAZOO MI TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 60 MPH GUST NEAR
RAVINE AND 6TH ST. DIME SIZE HAIL WAS ALSO
FALLING.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jul 27, 4:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
444 PM EDT SUN JUL 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 3 E PLAINWELL 42.44N 85.59W
07/27/2014 M1.75 INCH ALLEGAN MI PUBLIC
SPOTTER MEASURED GOLFBALL SIZE HAIL NEAR
ALLEGAN ST. IN COOPER TOWNSHIP AREA
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:39 AM EDT | Small Craft Advisory | GRR | 47 hr | |
| Jul 27, 3:48 AM EDT | Beach Hazards Statement | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 43 hr |
| Jul 27, 6:03 AM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 3 hr |
| Jul 27, 6:43 AM EDT | Marine Dense Fog Advisory | GRR | 7 hr | |
| Jul 27, 2:10 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Jul 27, 2:45 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Osceola | 90 min |
| Jul 27, 3:06 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Clinton, Eaton, Ingham | 84 min |
| Jul 27, 3:16 PM EDT | Special Marine Warning | GRR | 119 min | |
| Jul 27, 3:22 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 53 min |
| Jul 27, 3:35 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 55 min |
| Jul 27, 3:45 PM EDT | Special Marine Warning | GRR | 90 min | |
| Jul 27, 3:46 PM EDT | Special Marine Warning | GRR | 119 min | |
| Jul 27, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 51 min |
| Jul 27, 4:16 PM EDT | Severe Thunderstorm Warning | GRR | Isabella | 44 min |
| Jul 27, 4:23 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Van Buren | 53 min |
| Jul 27, 4:30 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 10 min |
| Jul 27, 4:37 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Osceola | 83 min |
| Jul 27, 4:59 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 61 min |
| Jul 27, 5:41 PM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham, Jackson | 64 min |
| Jul 27, 5:43 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Montcalm | 74 min |
| Jul 27, 5:59 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.